Tornadoes · United States · North Dakota · 2004

F0 tornado, Sibley to Karnak, North Dakota, June 11, 2004

From Sibley to Karnak, this F0 tornado ran 0.6 miles across Barnes and Griggs counties on June 11, 2004, touching down at 7:14 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 11, 2004
Touchdown
7:14 PM CDT (00:14 UTC)
Path length
0.6 miles (1.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Counties
Barnes and Griggs counties
Touchdown point
47.220, -97.930
Lift-off point
47.230, -97.980
Record number
1364

What the Weather Service recorded

A tornado passed over the north end of Lake Ashtabula. This tornado dissipated in Griggs county.

A tornado passed over the north end of Lake Ashtabula. The tornado originated in Barnes county.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:31 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 11, 11:00 AM CDT, 8 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 11:00 AM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CDT FRI JUN 11 2004

.DISCUSSION...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED IN NW ND...WITH
ANOTHER LOW ALONG NE/IA BORDER AND TROF EXTENDING IN BETWEEN. WHEN
COMPARING MODELS...ETA IS HANDLING CURRENT PRECIPITATION AREAS
BEST...SO UTILIZED FOR FORECAST UPDATE. NUMEROUS ADDITIONAL
BOUNDARIES EXIST FROM PRIOR CONVECTION...WITH THE ONLY REMAINING
RETURNS ON KMVX ARE SHOWERS OVER PARTS OF EXTREME NE ND AND NW MN.
WITH THE MAJORITY OF THE AREA UNDER MVFR DECKS...IT WILL BE
DIFFICULT TO GET THE HEATING NEEDED TO INITIATE CONVECTION WHEN
MAXIMUM INSTABILITIES ARE INDICATED ON THE MODEL SOUNDINGS.
HOWEVER...SOME SUN IS WORKING THROUGH W AND S PARTS OF AREA...SO
COULD STILL SEE CONVECTION DEVELOP THIS AFTERNOON. THEREFORE...WILL
CUT BACK ON CURRENT POPS IN FORECAST...BUT NOT REMOVE THEM FOR THIS
AFTERNOON...KEEPING THE MENTION OF SEVERE AND LINGER IT INTO THE
EVENING. OTHERWISE...ONLY MINOR CHANGES NEEDED TO REST OF FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Jun 11, 7:13 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
713 AM CDT FRI JUN 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111445-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
713 AM CDT FRI JUN 11 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING...
...SEVERE THUNDERSTORMS MAY OCCUR AGAIN TOMORROW AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE WEATHER IS FORECAST FOR EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA MINNESOTA. THE
SEVERE WEATHER IS EXPECTED TO START AFTER 3 PM AND SHOULD DIMINISH
AFTER MIDNIGHT. ONE CAN EXPECT MAINLY LARGE HAIL.

AN UNSTABLE ATMOSPHERE IS ANTICIPATED BY LATE AFTERNOON WITH
DEWPOINTS RISING TO THE MIDDLE 60S. LOW PRESSURE WILL MOVE INTO
NORTHWEST NORTH DAKOTA WITH A WIND SHIFT LINE MOVING INTO EASTERN
NORTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON
AND EVENING ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA. THESE STORM WILL ALSO BE LIKELY TO PRODUCE SOME LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HOPPES

In the hours before

Local storm report, Jun 11, 6:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
611 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             2 W ESMOND              48.03N 99.81W
06/11/2004  1.00 INCH        BENSON             ND   PUBLIC

&&

DTR
Local storm report, Jun 11, 6:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
634 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 S URBANA              46.86N 98.41W
06/11/2004  0.75 INCH        BARNES             ND   PUBLIC

&&

DTR
Local storm report, Jun 11, 6:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
643 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             3 NW ESMOND             48.06N 99.81W
06/11/2004  0.75 INCH        BENSON             ND   PUBLIC

            0.48 INCHES OF RAIN FROM STORM

0630 PM     HAIL             FILLMORE                48.18N 99.80W
06/11/2004  0.75 INCH        BENSON             ND   PUBLIC

&&

DTR
Local storm report, Jun 11, 7:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
708 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             HANNAFORD               47.31N 98.19W
06/11/2004  1.00 INCH        GRIGGS             ND   PUBLIC

&&

DTR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 00:00Z

0.2 hours before the tornado, 214 km from the path. June 12, 2004.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86457, lifted condensation level 1339 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 78 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86457 J/kg
Surface CAPE
210 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Jamestown (JMS), 64 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 58 km away, was scanning. The volume nearest the touchdown began at 00:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 11, 2004

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 112:20 PM CDTF3Buena Vista, IA6.1400$50,000
June 112:49 PM CDTF1Clay, IA1.8100
June 112:59 PM CDTF0Lyon, MN0.150
June 113:00 PM CDTF1Palo Alto, IA9.0450$10,000
June 113:01 PM CDTF0Clay, IA0.1100
June 113:01 PM CDTF1Clay, IA1.0100
June 113:03 PM CDTF0Clay, IA0.150
June 113:05 PM CDTF0Clay, IA0.150
June 113:05 PM CDTF2Clay, IA5.5200$500,000
June 114:12 PM EDTF0Albemarle, VA0.250$3,000
June 113:15 PM CDTF1Clay, IA2.0100
June 113:34 PM CDTF1Clay, IA1.5100
June 113:50 PM CDTF1Emmet, IA6.0200$10,000
June 114:48 PM CDTF0Faribault, MN6.0100
June 115:17 PM CDTF1Mitchell, IA4.060$1,000
June 115:26 PM CDTF1Freeborn, MN4.050
June 115:40 PM CDTF0Freeborn, MN0.125
June 115:40 PM CDTF0Howard, IA4.040$100,000
June 115:56 PM CDTF3Howard, IA to MN12.0150$190,000
June 117:16 PM EDTF0Brunswick, VA0.550$10,000
June 116:30 PM CDTF0Fillmore, MN0.220
June 116:35 PM CDTF0Webster, IA0.225
June 116:35 PM CDTF0Calhoun, IA0.530
June 116:36 PM CDTF0Webster, IA0.530
June 116:39 PM CDTF0Webster, IA0.740
June 116:53 PM CDTF0Mower, MN0.220
June 117:20 PM CDTF0Webster, IA0.740$100,000
June 117:30 PM CDTF0Webster, IA7.030
June 117:31 PM CDTF0Mower, MN0.220
June 117:41 PM CDTF0Webster, IA0.325
June 117:49 PM CDTF0Webster, IA0.225
June 118:45 PM CDTF0Boone, IA0.540
June 1110:00 PM EDTF1Chowan, NC6.030$10,000
June 119:01 PM CDTF0Boone, IA0.125
June 119:28 PM CDTF2Mitchell, TX10.32003$250,000
June 1110:43 PM EDTF0Pitt, NC0.120
June 1111:00 PM EDTF0Tyrrell, NC0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.